Texas, 2026

Wildfire in Texas, February 24 to 27, 2026

February 24 to 27, 2026 · NWS AMA · 1 event in 1 county or zone

Critical fire weather conditions continued through the end of February as the region saw a lack of moisture and precipitation. Dry fuels, sustained winds of 20-30mph and gusts up to 40mph, along with relative humidity in the single digits contributed to an environment supportive of wildfire development.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Critical fire weather conditions continued through the end of February as the region saw a lack of moisture and precipitation. Dry fuels, sustained winds of 20-30mph and gusts up to 40mph, along with relative humidity in the single digits contributed to an environment supportive of wildfire development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 24, 1:36 PM CST, 47 minutes earlier. Its key messages:

  • Issued at 131 PM CST Tue Feb 24 2026
  • Elevated to low-end critical fire weather concerns remain present clear into next week.
  • A slight cool off expected for Thursday, before warmer temperatures return for Friday and Saturday.
  • Hints at a pattern change next week that bring wetter weather to the Panhandles.
Area forecast discussion, Feb 24, 1:36 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
136 PM CST Tue Feb 24 2026

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 131 PM CST Tue Feb 24 2026

- Elevated to low-end critical fire weather concerns remain
  present clear into next week.

- A slight cool off expected for Thursday, before warmer
  temperatures return for Friday and Saturday.

- Hints at a pattern change next week that bring wetter weather
  to the Panhandles.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 131 PM CST Tue Feb 24 2026

Latest observations have seen the much warmer and drier air push
into the Panhandles at the lower-levels with areas already in the
upper mid to upper 70s this afternoon. Relative humidity values
have also taken a drop with multiple locations now in the single
digits with a few locations close to 5%. As for the winds, latest
observations have seen winds starting to decline as the expected
surface low is already sinking into the Northern Panhandles. This
low is expected to keep descending into the Panhandles over course
of the remaining afternoon and evening, with most locations
likely to see winds under 10 mph by sunset. In the mean time,
potential does still exist for elevated to low-end critical fire
weather to be present, especially across the Southern and Western
Panhandles where winds are still capable of gusting to 30 mph. At
this time, that area will remain under a Red Flag Warning until 7
PM tonight when most winds are expected to fully quiet down.

As for Wednesday, dry weather still persist for the day. However,
slightly cooler temperatures will look to be present thanks a much
weaker advection of warm and dry air at the lower-levels. This
weaker advection will look to keep afternoon high temperatures
closer to mid to upper 70s for most locations with relative
humidity values more in the teens to 20s. Fire weather concern
will still be present for the day, but will likely be elevated at
best thanks to a lack of winds. Otherwise, focus begins to turn
towards a weak system set to brush the Northern Panhandles late
that night. While, this system is not expected to bring anything
outside a virga shower or two in the far Northeast, the associated
cold front will help bring down temperatures for Thursday.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 131 PM CST Tue Feb 24 2026

Models continue to have a short-wave trough bring a cold frontal
passage across late Wednesday into early Thursday that will give
us a brief cool down Thursday. At this time, look for afternoon
highs to be mostly in the 60s to low 70s. Unfortunately this cool
off is not meant to last long with most models seeing us warm
right back in the upper 70s to low 80s by Saturday. One silver
lining to this passage is that it does initiate a series of weak
surfaces lows to move across the Panhandles over the following
days. While no precipitation is likely to follow with these lows,
they will help to decouple us from the upper-level jet, which will
help regulate our winds during the afternoon hours. This lack of
winds will aid in keep fire weather concerns a little more in
check for this extend dry period, with our culprits more likely to
be low RH values and present fuel status. This trend looks to
continue Sunday as models look to see another weak cold front push
across and cool off temperatures for next Monday. This cool off
looks to have a bit more staying power as model are starting to
trend towards a pattern shift that would see a new upper-level low
developing and then moving into the Southwestern United States.
While there is still a lot of uncertainty on the progression of
this low, hints of some possible wetter weather have begun make
their way into the models for the middle and end of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM CST Tue Feb 24 2026

Dry weather has continue to hold over the Panhandles this
afternoon with only some scatter high cloud decks present. Winds
at KAMA and KDHT have been a bit breezy at the surface, but will
likely weaken later this evening once the expected surface low
moves in. From there the two terminals may have to contend with
some low-level wind shear, but impacts from this are likely to be
minor. Otherwise, VFR conditions are expected to hold through the
next 24 hours.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST this evening for TXZ001-006-011-
     012-016>018-317.

OK...Red Flag Warning until 7 PM CST this evening for OKZ001.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...11
Hazardous weather outlook, Feb 24, 1:39 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
139 PM CST Tue Feb 24 2026

OKZ001>003-TXZ001>020-317-250745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
139 PM CST Tue Feb 24 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to low-end critical fire weather remain possible this
afternoon into the early evening. Currently a Red Flag Warning is
present for the Western and Southern Panhandles until 7 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dallam

When
February 24, 2:23 PM CST to February 27, 8:00 PM CST
Where
Dallam forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The Willard Fire ignited on February 24, 2026, in Dallam County. The fire occurred near Willard Lane and Farm to Market Road 807. This is located about ten miles southwest of Stratford. This fire burned 540 acres. The cause of the fire is unknown as the origin of it was destroyed according to fire department reports. It did threaten one home and one structure.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318060.